Outpatient clinic visits increased the risks of Clostridium difficile infections (CDIs) in children by as much as 35%, according to the results of a large-scale, case-controlled study by Adams, et al recently published in the Journal of Pediatrics.1 Exposure in pediatric clinics to healthcare workers and exposure to household family members, and the use of antibiotic medications commonly prescribed in pediatric practice are the 2 main risk factors for community-associated (CA)-CDI in children age 1 to 18, according to the study.
C difficile produces spores and toxins that attack the gastrointestinal system, resulting in common symptoms of diarrhea and pseudomembranous colitis, and, in rare cases, toxic megacolon and bowel perforation. Hospital-acquired C difficile is commonly reported. A 2011 study by Nyland, et al2 (using the same database as the current study) showed that hospitalization was associated with higher rates of CDI in children, leading to longer hospital stays, higher costs, and an increased risk for death.2,3
Adams and colleagues believed that CDI was readily transmitted in the outpatient setting.1 Using a cohort of 1331 children (median age 7.0) with CA-CDI and 3993 age- and sex-matched controls from the TRICARE Management Activity MHS database recruited during the period from October 1, 2001 to September 30, 2013, they examined possible points of contamination. They found that exposure to family members older than age 1 was associated with an increased risk of CDI, but also that risk increased by 35% for each outpatient visit to a healthcare clinic or pediatric office.
The 2010 Clinical Practice Guidelines for C difficile Infection in Adults4 reported that spores could survive for months to years on multiple surfaces in healthcare settings, including commodes, blood pressure cuffs, and both rectal and oral thermometers. The single most significant factor in the person-to-person spread was contact with the hands of healthcare workers.
By far, the main risk factor for CDIs in children was the use of antibiotic medications, with the strongest associations with clindamycin (odds ratio [OR] 73.00; 95% CI 13.85-384.68), third-generation cephalosporins (OR 16.32; 95% CI 9.11-29.26), and fluoroquinolones, the risk of which could not be specifically calculated as they were not compared with controls. Exposure to multiple classes of antibiotics resulted in even greater risk than single medications.
“Combination antibiotic therapies may have constituted a broader spectrum of antimicrobial activity, leading to a greater impact on host microbial diversity,” the researchers suggested, “or if experienced in series may have impaired recovery of healthy microbiota before the next antibiotic exposure.” Use of multiple antibiotics also suggested a more severe degree of underlying disease, which may have contributed to reduced immunity to C difficile infection.
- Adams DJ. Eberly MD, Rajnik M, et al. Risk factors for community-associated Clostridium difficile infection in children [published online April 7, 2017]. J Pediatr. doi:10.1016/j.jpeds.2017.03.032
- Nylund CM, Goudie A, Garza JM, Fairbrother G, Cohen MB. Clostridium difficile infection in hospitalized children in the United States. Arch Pediatr Adolesc Med. 2011;165:451-457. doi:10.1001/archpediatrics.2010.282
- Sammons JS, Localio R, Xiao R, Coffin SE, Zaoutis T. Clostridium difficile infection is associated with increased risk of death and prolonged hospitalization in children. Clin Infect Dis. 2013;57:1-8. doi:10.1093/cid/cit155
- Cohen SH, Gerding DN, Johnson S, Kelly CP, et al; Society for Healthcare Epidemiology of America; Infectious Diseases Society of America. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the society for healthcare epidemiology of America (SHEA) and the infectious diseases society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31:431-455. doi:G10.1086/651706